Aa
Aa
A
A
A
Close
Avatar universal

I have quit Lexapro 2 days ago after bad side effects. Can I start taking BuSpar?

So I recently stop taking Lexapro two days ago because I was getting really bad muscle spams that were constant. I’ve called my physiatrist but still waiting for a call back. I’m also prescribed BuSpar and Atarax. I’ve been nervous about taking the two because of the interactions. My question is; is it safe to take the BuSpar and Atarax now that ive had 2 days without Lexapro?
3 Responses
973741 tn?1342342773
So, really, I can't say this enough, you should be supervised by a doctor when making these med changes.  I don't know how long you were on Lexapro but that class of drugs in general needs to be stopped slowly rather than abruptly.  You titrate down, or go down on the dose slowly.  As to the other medications, I would hope your doctors ask you what other medications you take or if they prescribe a new one, you ask them about interactions.  Atarax shouldn't be taken with antidepressants.  Your doctor prescribed buspar AND Lexapro?  *** Buspar and Lexapro should NOT be taken at same time because they can cause a rare but serious side effect of serotonin syndrome.  You don't want that.  So, you were right to never take all these meds together and am not sure who is prescribing them with any suggestion that there is overlap in your using them.  I would not take buspar until you've spoken to your doctor. Ask them WHEN you can feel all Lexapro is washed out of your system.  And you can ask then about the interactions between Burspar and atarax.  My understanding is that you can't take those together.  


Drugs are complex and you do have to be careful!
1 Comments
Thank you for the response!

I was first on Zoloft for a week and stopped because it was giving me a really bad itch. Then I switched to Lexapro but was only on it for 2 days, stopped because of the spasms. It’s now been 2 days without it. My spasms have eased a little. The routine that my doctor recommended was to take 5 mg every day once a day, BuSpar twice a day, and Atarax whenever needed...  but yesterday I only took the atarax. Nothing so far today... still waiting for a call from my Doc.
973741 tn?1342342773
Wow, that is a drug combination I've not heard of and everything I read says it would not be advised.  Is this a psychiatrist you are seeing?  Atarax?  The drug with a histamine response?  That has been prescribed to you for anxiety?   Are you sure you have the right drug?  And buspar and lexapro and not recommended to be taken together.  Tis is all a bit concerning.  Another resource you have is a pharmacist.  Ask to speak to them and inquire about this.  good luck
1 Comments
And PS, I would NOT take either medications without speaking to your doctor first.  
Avatar universal
Actually, Buspar is often paired with an ssri if the ssri isn't working well enough -- it's about the only use of Buspar that seems to work at all, as this drug has been around for a long time and has never done well in clinical trials.  It's been a drug looking for something it can treat for many many years, which isn't to say some haven't found it helpful.  But as Mom is indicating, it has to be done very carefully because both Buspar and ssris have an effect on serotonin.  Buspar's effect is much less, so with proper monitoring some docs do it.  But what you haven't said is your history -- exactly what's going on?  How long has it been going on?  How much has it affected your life?  Have you tried therapy, assuming you are able to function?  As Mom has also indicated, it's a bit weird to be put on 3 drugs at once before you ever find out if only one would help.  Usually you add drugs to a drug that is working but not well enough, but you don't add to a drug that isn't working at all -- why bother?  You quit that med and try another.  You also have not given either of the two meds you've tried that might actually work for what you say is ailing you, the Zoloft and the Lexapro.  All drugs have side effects, and with antidepressants they start right away but the effects you take them for don't start for most people for 4-6 weeks.  Muscle spasms are a very common side effect of any drug that affects brain neurotransmitters and especially serotonin, because serotonin does a lot more than just have an effect on mood -- most of it is in the digestive system and it's also partly responsible for relaxing blood vessels and muscles, so when you start playing around with it you can get nerve pain or muscle pain or spasms.  These drugs also interfere with the absorption of magnesium, which is also responsible for muscle relaxation.  If a drug works for you and nothing else has, you can often deal with the muscle spasms by supplementing with magnesium.  I had to do this when I first went on antidepressants and it worked.  Over time, these drugs can cause problems. which is why it's good if you can find a different way to fix the problem at some point, but sometimes we just can't find that way and so we cope with the problems as best we can.  But you'll never find out if a drug is going to be worth it for you or not if you keep quitting them after such a short time period.  I'm wondering -- are you seeing a psychiatrist who specializes in this stuff or a regular doc who doesn't?  Let us know more about what's going on with you and maybe we can be of more help based on what we've been through in our lives.  
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?